by Sarah Harney, MD (’21)
Reviewed by Angie Anderson, MD (Pediatric Palliative Care Faculty)
Pain is an incredibly complex phenomenon. As a result, pain management can be a challenging topic for pediatric trainees to master. When making decisions about pain control, it is important to consider the child’s age, etiology and chronicity of pain, and past medical history including allergies. Asking about prior experiences is key for two main reasons. Knowing what has helped your patient in prior pain episodes can direct your decision making, and you can start to understand some of the psychological factors that may impact their experience. Make sure you also ask about what previously didn’t help, as this can be helpful in establishing rapport.
As pediatric residents spending a lot of time in the inpatient setting, we encounter opioid use fairly frequently. There is a great deal of concern about opioid use in society at large, given the current opioid crisis our country faces. However, opioids are an important tool in our pain management toolbox, and can be an excellent choice when used safely in the appropriate clinical context. Therefore, it is critical for pediatric trainees to feel comfortable with opioid prescribing. Opioids may be indicated in pediatric patients with moderate to severe acute pain, acute exacerbations of chronic pain, and cancer-related pain. Even for these patients, your pain management approach should always be multifactorial including non-pharmacologic pain control techniques and non-opioid analgesics.
Opioid mechanism of action
Opioids act on multiple receptors in the human body. These include mu, kappa, and delta. The analgesic effect of opioids is primarily due to agonist action on the mu receptor in the central nervous system, causing inhibition of ascending pain pathways and altering the perception of pain.
Importantly, “opioids” are a broad group of medications. They can be categorized as pure agonists, partial agonists, or mixed agonist-antagonists. Morphine and codeine are the naturally occurring substances that can be extracted from the opium plant. An ever-growing number of synthetic and semi-synthetic opioids have been derived from these compounds.
Common side effects include nausea, abdominal pain, constipation, and sedation. Pruritus and/or urticaria can occur as a result of mast cell destabilization. Anti-emetics, anti-histamines, and a bowel regimen are usually effective in countering these side effects. The most significant side effect is respiratory depression, so any patient receiving opioids requires close respiratory monitoring. It is generally a good idea to order a PRN dose of naloxone (an opioid receptor antagonist) to reverse opioid-induced respiratory depression. However, be aware that naloxone can be harmful in certain circumstances, specifically when used in opioid-tolerant patients on extremely high doses of opioids. Above all, don’t forget your most important life-saving skill in the case of opioid induced respiratory failure- bag-mask ventilation!
Which opioid should I start with?
In general, morphine is a good choice to start with. Morphine comes in both IV and oral formulations and is typically fairly well-tolerated.
The following dosing recommendations apply to infants >6 months and older children:
Starting dose: Lexicomp states that the recommended initial IV dose is 0.05 mg/kg for children <50kg, with a max initial dose of 1-2 mg. For larger children, 4mg might be an appropriate max initial dose. Realistically, IV morphine 0.1 mg/kg is a safe dose for an opioid naïve kid in a lot of pain. There is no absolute upper limit for opioid dosing. It is really quite patient-specific; your upper limit will be the dose at which you begin to see signs of CNS depression (which typically comes before respiratory compromise). Pick a starting dose between 0.05 mg/kg and 0.1 mg/kg and titrate based on patient response. Use doses of 0.025-0.05 mg/kg every 15 minutes following the initial dose.
Once you have a dose that has captured a patient’s pain well, a standard regimen may include scheduled doses of morphine q4hr, plus a PRN dose for breakthrough pain. In general, PRN dosing should be 10% of the 24-hour total daily dose.
When patients experience intolerable side effects with one opioid, we often try switching to a different opioid. An opioid equianalgesic chart is a handy tool, but there are limitations to its use. The conversion factors listed below are good approximations but not perfect. Perhaps more importantly, the table itself does not take into account any patient-specific variables such as age, sex, weight, tolerance, genetic differences in opioid receptors and metabolism, etiology of pain, and comorbid conditions. Above all else, remember to consider the patient in front of you as an individual and closely monitor and re-assess when considering opioid doses.
TDD current opioid×EAF new opioidEAF current opioid=TDD new opioid
TDD: Total Daily Dose
EAF: Equianalgesic factor
*I include fentanyl in this chart primarily as a point of reference to understand the relative equianalgesic doses, but in practice you should not use this chart to convert between fentanyl and other opioids. The duration of action of fentanyl is 1 hour in contrast to morphine’s 4 hours, therefore a direct conversion from fentanyl to morphine will likely result in an overdose. If you are considering conversions involving fentanyl, it’s a good idea to consult a pain specialist (shout out to our amazing CHIPS team at Hasbro!)
There are differences in individual metabolism of each drug. Therefore, when switching from one opioid to another, you must always decrease your calculated dose to allow for incomplete cross tolerance. Start with a reduction of 25-50%. It is always okay to increase subsequent doses if the initial dose is well-tolerated and adequate pain control is not achieved.
Transdermal fentanyl (“patch”) and oral methadone have more complicated conversions that I will not address in this blog post.
A word on codeine…
Codeine is a well-known opioid that really has no place in pediatric medicine- it is a prodrug that must be metabolized into morphine in order to produce any analgesic action. Historically it has been classified as a “weak” opioid and was therefore felt to be a fairly safe option in pediatric patients. However, variability in metabolism leads to unpredictable responses to the same dose in different individuals. Many patients are poor metabolizers and therefore see little to no effect from taking codeine. On the other hand, in the most extreme case, that of “ultrametabolizers”, codeine can be rapidly metabolized into 50% more morphine than a “normal metabolizer” and can actually be fatal. For these reasons, it has fallen out of favor in recent years and is no longer recommended for use in children <18 years old.
And combination opioids…
Drugs like Percocet (oxycodone+acetaminophen) or Vicodin (hydrocodone+acetaminophen) are not good options for pediatric patients because they contain a fixed dose of acetaminophen which puts patients at risk for liver toxicity secondary to acetaminophen overdose. Better to prescribe each component separately to ensure proper dosing.
Friedrichsdorf SJ, Goubert L. Pediatric pain treatment and prevention for hospitalized children. Pain Rep. 2019 Dec 19;5(1):e804. doi: 10.1097/PR9.0000000000000804.
McPherson ML. Why equianalgesic tables are only part of the answer to equianalgesia. Ann Palliat Med 2020;9(2):537-541 | http://dx.doi.org/10.21037/apm.2020.03.05
Parikh JM, Amolenda P, Rutledge J, Szabova A, Chidambaran V. An update on the safety of prescribing opioids in pediatrics. Expert Opin Drug Saf. 2019 Feb;18(2):127-143. doi:10.1080/14740338.2019.1571037.
Tobias JD, Green TP, Cote CJ. Codeine: Time to Say “No”. Pediatrics Oct 2016, 138 (4) e20162396; DOI: 10.1542/peds.2016-2396.
CDC Website: Opioid Basics. Centers for Disease Control and Prevention, National Center for Injury Prevention and Control https://www.cdc.gov/drugoverdose/opioids/terms.html
And last but not least, the Children’s Integrative Therapy Pain Management and Supportive Care (ChIPS) Team at Hasbro Children’s Hospital! Dr. Angela Anderson and Tara Brown, NP.